Mississippi, 2001

Flash Flood in Mississippi, August 10, 2001

August 10, 2001 · NWS JAN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 10, 1:50 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Aug 10, 1:50 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 AM CDT FRI AUG 10 2001

ONCE AGAIN THE MODELS ARE IN AGREEMENT THIS MORNING WITH CWFA
REMAINING IN RATHER WEAK MID/UPPER LEVEL FLOW WITH DEEP TROPICAL
MOISTURE. MODELS ALSO AGREE THAT CWFA WILL REMAIN IN ELEVATED
(850 MB) BAROCLINIC ZONE THROUGH THE PERIOD WITH COOL AIR TO THE E
AND WARM AIR TO THE W. H85 HIGH OVER THE NORTHERN GULF RESULTING IN
W-SW FLOW ACROSS THIS ZONE...GOOD WARM AIR ADVECTION PATTERN. IN THE
300-310K THETA LAYER...ISENTROPIC VERTICAL MOTION WILL REMAIN BEST
DURING THE OVERNIGHT HOURS WHEN DECOUPLING EFFECT/LOW LEVEL JET IS
MAXIMIZED...RESULTING IN STRONG CROSS ISOBARIC FLOW. AT THE SAME
TIME...NOCTURNAL COOLING WILL RESULT IN RISING THETA SURFACES.
RECOUPLING DURING THE DAY WILL REDUCE THE MAGNITUDE OF THE ADIABATIC
ISENTROPIC OMEGA...BUT DIABATICALLY SHOULD BE GIVEN A BOOST FROM
HEATING.

MODELS HAVE THE INITIATION POINT OF TODAYS CONVECTION OVER THE NW MS
DELTA. LATEST SATELLITE/RADAR IMAGERY SHOWING SOME INCREASE IN CLOUD
COVER WITH SOME LIGHT SHOWERS BEGINNING TO POP UP THIS AREA. WILL GO
WITH LIKELY POPS OVER THE MAJORITY OF THE MS ZONES...HIGHEST IN THE
N AND E. LESSER VERTICAL MOTION WITH MAINLY HEATING DRIVEN
CONVECTION EXPECTED W OF THE MS RIVER...WILL GO WITH CHANCE POPS.
EXPECT AFTERNOON CONVECTION TO LINGER INTO THE EVENING HOURS...BUT
REDEVELOPMENT TO OCCUR AFTER MIDNIGHT AGAIN AS VERTICAL MOTION TAKES
OFF AGAIN. WILL GO WITH BEST CHANCE E OF THE RIVER WITH NO TIME
QUALIFIERS. WILL GO WITH LIKELY POPS E OF THE RIVER AGAIN FOR SAT AS
NOTHING HAS CHANGED TO ALLOW FOR LOWER POPS.

A WEAK FRONT WILL DRIFT S ACROSS THE CWFA SUN/MON AND HANG UP OVER S
MS. EXPECT GOOD COVERAGE OF CONVECTION WITH THE FRONT SUN/MON...BUT
LESSENING THEREAFTER AS AIRMASS IS FINALLY ALLOWED TO DRY OUT.

JAN 89/73/90/73 6564
MEI 88/72/89/73 7564

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
26

In the hours before

Special weather statement, Aug 10, 4:43 AM CST, 5 hours 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
543 AM CDT FRI AUG 10 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND PORTIONS
OF CENTRAL AND SOUTHERN MISSISSIPPI THROUGH TONIGHT. SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER STRONGER STORMS THAT DEVELOP
WITH CONTAIN WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL...AND
FREQUENT LIGHTNING STRIKES.

ABUNDANT TROPICAL MOISTURE AND DAYTIME HEATING WILL COMBINE AGAIN
TODAY TO PRODUCE SHOWERS AND THUNDERSTORMS. THE GREATEST COVERAGE
OF STORMS WILL BE EAST OF THE MISSISSIPPI RIVER...WITH ONLY
SCATTERED ACTIVITY EXPECTED OVER EXTREME SOUTHEAST ARKANSAS AND
NORTHEAST LOUISIANA.

FOR AREAS EAST OF THE MISSISSIPPI RIVER...ACTIVITY WILL BE
ONGOING AT SUNRISE AND WILL CONTINUE MOST OF THE DAY BEFORE
WANING A FEW HOURS AFTER SUNSET...BUT SHOULD RE-DEVELOP SHORTLY
AFTER MIDNIGHT.  SCATTERED ACTIVITY WEST OF THE MISSISSIPPI RIVER
SHOULD BEGIN WEAKENING SHORTLY AFTER SUNSET.

...FLOODING...
SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PROVIDE THE POTENTIAL
FOR VERY HEAVY RAINFALL THROUGH TONIGHT. RAINFALL TOTALS OF ONE
TO TWO INCHES AN HOUR WITH LOCALLY HIGHER AMOUNTS OF THREE INCHES
AN HOUR CAN BE EXPECTED IN THE STRONGER STORMS...ESPECIALLY OVER
AREAS EAST OF THE MISSISSIPPI RIVER.

SUCH HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME COULD CAUSE
PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 10, 5:02 AM CST, 5 hours 38 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
602 AM CDT FRI AUG 10 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND PORTIONS
OF CENTRAL AND SOUTHERN MISSISSIPPI THROUGH TONIGHT. SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER STRONGER STORMS THAT DEVELOP
WILL CONTAIN WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL...AND
FREQUENT LIGHTNING STRIKES.

ABUNDANT TROPICAL MOISTURE AND DAYTIME HEATING WILL COMBINE AGAIN
TODAY TO PRODUCE SHOWERS AND THUNDERSTORMS. THE GREATEST COVERAGE
OF STORMS WILL BE EAST OF THE MISSISSIPPI RIVER...WITH ONLY
SCATTERED ACTIVITY EXPECTED OVER EXTREME SOUTHEAST ARKANSAS AND
NORTHEAST LOUISIANA.

FOR AREAS EAST OF THE MISSISSIPPI RIVER...ACTIVITY WILL BE
ONGOING AT SUNRISE AND WILL CONTINUE MOST OF THE DAY BEFORE
WANING A FEW HOURS AFTER SUNSET...BUT SHOULD RE-DEVELOP SHORTLY
AFTER MIDNIGHT.  SCATTERED ACTIVITY WEST OF THE MISSISSIPPI RIVER
SHOULD BEGIN WEAKENING SHORTLY AFTER SUNSET.

...FLOODING...
SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PROVIDE THE POTENTIAL
FOR VERY HEAVY RAINFALL THROUGH TONIGHT. RAINFALL TOTALS OF ONE
TO TWO INCHES AN HOUR WITH LOCALLY HIGHER AMOUNTS OF THREE INCHES
AN HOUR CAN BE EXPECTED IN THE STRONGER STORMS...ESPECIALLY OVER
AREAS EAST OF THE MISSISSIPPI RIVER.

SUCH HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME COULD CAUSE
PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 10, 10:07 AM CST, 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1107 AM CDT FRI AUG 10 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND PORTIONS
OF CENTRAL AND SOUTHERN MISSISSIPPI THROUGH TONIGHT. SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER STRONGER STORMS THAT DEVELOP
WILL CONTAIN WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL...AND
FREQUENT LIGHTNING STRIKES.

ABUNDANT TROPICAL MOISTURE AND DAYTIME HEATING WILL COMBINE AGAIN
TODAY TO PRODUCE SHOWERS AND THUNDERSTORMS. FOR AREAS EAST OF THE
MISSISSIPPI RIVER...ACTIVITY WILL BE ONGOING MOST OF THE DAY
BEFORE WANING A FEW HOURS AFTER SUNSET...THEN RE-DEVELOPING
DURING THE PRE-DAWN HOURS AGAIN SATURDAY MORNING.

ACTIVATION OF STORMS SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL OR
HAM RADIO OPERATORS IS NOT ANTICIPATED THROUGH TONIGHT.

...FLOODING...
A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVE
SOUTH-SOUTHEAST AT 10 TO 15 MPH OVER THE TRI-STATE REGION THROUGH
TONIGHT. THE SLOW MOVEMENT OF SHOWERS AND THUNDERSTORMS COMBINED
WITH A VERY MOIST AND MODERATELY UNSTABLE ATMOSPHERE WILL PROVIDE
THE POTENTIAL FOR LOCALIZED...VERY HEAVY RAINFALL THROUGH
TONIGHT. RAINFALL TOTALS OF ONE TO TWO INCHES AN HOUR WITH
LOCALLY HIGHER AMOUNTS CAN BE EXPECTED WITH HEAVIER SHOWERS AND
STORMS.

AS A RESULT...URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE
ALONG WITH PONDING ON ROADWAYS WHICH CAN CAUSE HYDROPLANING AND
BE HAZARDOUS TO MOTORISTS. TAKE EXTRA PRECAUTIONS WHEN
ENCOUNTERING HEAVY RAINFALL AND ALWAYS GET THE LATEST WEATHER
UPDATES BEFORE VENTURING ON THE ROAD.

FEEL FREE TO RELAY ANY REPORTS OF TORRENTIAL AND HEAVY RAINFALL
TO YOUR LOCAL LAW ENFORCEMENT OR THE JACKSON WEATHER OFFICE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Little Rock radar (KLZK), 172 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bolivar

When
August 10, 10:40 AM CST to 11:15 AM CST
Where
Bolivar County, Cleveland
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

Flash flooding occurred on the streets of Cleveland. Water entered many stores downtown. Water covered a number of roads, including portions of Highway 61.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262184.